Archive for October 2010

Tox Tunes #32: Champagne & Reefer (Muddy Waters)

October 31, 2010, 2:55 pm

httpv://www.youtube.com/watch?v=oHowqKYSXNI "I just want to be Muddy Waters. Even though I'll never be that good or that black."  Keith Richards

Read More »

It ain’t tox, but . . .

October 30, 2010, 7:49 pm

I am a little late in finding this, but I very highly recommend a brilliant post by Bob Wachter (of the blog Wachter's World) analyzing the superb writing in Atul Gawande's August New Yorker piece on hospice and end-of-life care. Read in conjunction with Gawande's essay -- titled "Letting Go" -- it serves as a master class in how to do popular medical journalism the right way. Needless to say, Gawande's piece is also an absolute must-read.

Read More »

What causes false positive urine drug screens for opiates?

October 29, 2010, 5:19 pm

★★★☆☆

Urine opiate screening: false-positive result with levofloxacin. Shafiq Q, Mutgi A. CMAJ October 19, 2010;182:1644-1645.

No abstract available

This interesting case report describes a 96-year-old woman whose urine drug screen turned positive for opiates after she was started on levofloxacin for suspected aspiration pneumonia. Confirmatory test using mass spectroscopy performed on the same urine sample as well as a serum …

Read More »

The New York Times on Four Loko

October 27, 2010, 7:31 pm

The New York Times finally ran a piece about Four Loko, the canned beverage that looks like an energy drink but has as much alcohol as a can of beer, and as much caffeine as a cup of coffee:
"This is one of the most dangerous new alcohol concoctions I have ever seen," said Dr. Michael Reihart, an emergency room doctor at Lancaster General Hospital in Lancaster, Pa., who said he had treated more than a dozen teenagers and adults over the last three months who had been brought there after drinking Four Loko. "It's a recipe for disaster because your body's natural defense is to get sleepy and not want to drink, but in this case you're tricking the body with the caffeine."
The Poison Review scooped The Times, first covering this story a week and a half ago.

Read More »

Propofol: effects, blood levels, and abuse

October 26, 2010, 11:10 am

★★★☆☆

Clinical Effects and Lethal and Forensic Aspects of Propofol. Levy RJ J Forensic Sci 2010 Oct 15. doi: 10.1111/j.1556-4029.2010.01583.x. [Epub ahead of print]

Abstract

Since the death of Michael Jackson last year, the serious matter of propofol abuse has become a much-discussed issue.  This abuse is especially prevalent among medical professionals, who have access to this dangerous drug — a

Read More »

Formatting blues

October 26, 2010, 10:42 am

Somehow WordPress seems to have re-formatted the TPR template so that all the links, the search box, the archives section, and connections to Twitter, Facebook, and RSS feeds are at the bottom of the page instead of on the right side.  Unfortunately, our webmaster seems to be out of town until Halloween (October 31) so it may take a few …

Read More »

Tox Tunes #31: Junker’s Blues (Champion Jack Dupree)

October 24, 2010, 9:31 am

This influential song — recorded by the great boogie-woogie piano player Champion Jack Dupree in the early 1940s — describes a junkie in denial about his habit despite pleas from his family to give it up:

My brother, my brother used a needle
and my sister sniffed cocaine
I don’t use no junk, I’m the nicest boy you ever seen

Read More »

Quetiapine and delirium

October 23, 2010, 7:34 pm

[Rating: 2.5] Prolonged Delirium After Quetiapine  Overdose. Rhyee SH et al.  Pediatr Emer Care October 2010;26:754-756. Abstract Quetiapine (Seroquel) is a atypical antipsychotic that acts as an antagonist at D2 and serotonin receptors. It also has significant antimuscarinic (anticholinergic) activity.  Manifestations of overdose include: • CNS depression • sinus tachycardia • prolonged QTc interval •  hypotension • delirium • seizures This case report describes . . .

Read More »

Lipid emulsion and propranolol: first case

October 22, 2010, 5:03 pm

★★½☆☆

Intravenous lipid emulsion in propranolol overdose. Dean P et al. Anaesthesia Nov 2010:65:1148-1150.

No abstract available online

This brief article presents the first clinical case report describing the use of IV lipid emulsion to treat propranolol overdose.  A 27-year-old woman was brought to the emergency department approximately 1 hour after ingesting 7 g of propranolol.  On presentation she was hypotensive …

Read More »